Alert archive / California / Wind Advisories in 2015

Wind Advisory 10, NWS San Diego, CA

March 31, 2015Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 31, 2015, 3:05 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 31, 2015, 4:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2015, 3:05 AM PDT (10:05 UTC)
In effect from
Mar 31, 2015, 4:00 PM PDT
Expired
Apr 1, 2015, 3:18 AM PDT
In force
11 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS76 KSGX 311005
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 AM PDT TUE MAR 31 2015

...GUSTY WEST WINDS FOR THE DESERTS FOR LATE THIS AFTERNOON
THROUGH LATE TONIGHT...

.A LOW PRESSURE SYSTEM MOVING INLAND TO THE NORTH WILL BRING
STRONGER ONSHORE FLOW TO SOUTHERN CALIFORNIA WITH GUSTY WEST WINDS
IN THE DESERTS FOR LATE THIS AFTERNOON THROUGH LATE TONIGHT.

CAZ060>062-065-312100-
/O.NEW.KSGX.WI.Y.0010.150331T2300Z-150401T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
305 AM PDT TUE MAR 31 2015

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM
PDT WEDNESDAY. 

* WINDS...AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.
  ISOLATED GUSTS TO 55 MPH IN THE NORTHERN COACHELLA VALLEY.

* LOCATION...STRONGEST WINDS NEAR THE DESERT SLOPES OF THE
  MOUNTAINS...AND IN THE NORTHERN AND EASTERN PORTIONS OF THE
  COACHELLA VALLEY.

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOR A DETAILED MAP OF THE HAZARD: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
3 follow-up statements
865 
WWUS76 KSGX 312037
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
137 PM PDT TUE MAR 31 2015

...GUSTY WEST WINDS IN THE DESERTS THROUGH LATE TONIGHT...

.A LOW PRESSURE SYSTEM MOVING INLAND TO THE NORTH WILL BRING
STRONG...GUSTY WEST WINDS IN THE DESERTS THROUGH LATE TONIGHT.

CAZ060>062-065-010500-
/O.CON.KSGX.WI.Y.0010.150331T2300Z-150401T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
137 PM PDT TUE MAR 31 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WINDS...AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH. 
  ISOLATED GUSTS TO 55 MPH IN THE NORTHERN COACHELLA VALLEY. 

* LOCATION...STRONGEST WINDS NEAR THE DESERT SLOPES OF THE 
  MOUNTAINS...AND IN THE NORTHERN AND EASTERN PORTIONS OF THE 
  COACHELLA VALLEY. 

* VISIBILITY...LOCALLY REDUCED IN BLOWING SAND AND BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE
655 
WWUS76 KSGX 010411
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
911 PM PDT TUE MAR 31 2015

...GUSTY WEST WINDS IN THE DESERTS THROUGH EARLY WEDNESDAY MORNING...

.A LOW PRESSURE SYSTEM MOVING INLAND TO THE NORTH WILL BRING
STRONG...GUSTY WEST WINDS IN THE DESERTS...PEAKING IN INTENSITY
LATE TONIGHT.

CAZ060>062-065-011000-
/O.CON.KSGX.WI.Y.0010.000000T0000Z-150401T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
911 PM PDT TUE MAR 31 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WINDS...AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55
  MPH.

* LOCATION...STRONGEST WINDS NEAR THE DESERT SLOPES OF THE 
  MOUNTAINS...AND IN THE NORTHERN AND EASTERN PORTIONS OF THE 
  COACHELLA VALLEY. 

* VISIBILITY...MAY BE REDUCED TO ONE MILE OR LESS IN BLOWING SAND
  AND DUST IN THE DESERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JMB
750 
WWUS76 KSGX 011018
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
318 AM PDT WED APR 1 2015

...LOCALLY GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS THROUGH
TONIGHT...

.A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH CALIFORNIA WILL
MAINTAIN ONSHORE FLOW INTO THURSDAY...BUT NOT AS STRONG AS THE
PAST 24 HOURS.

CAZ060>062-065-011130-
/O.CAN.KSGX.WI.Y.0010.000000T0000Z-150401T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
318 AM PDT WED APR 1 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WEST WINDS ARE GRADUALLY DIMINISHING IN THE MOUNTAINS AND
DESERTS. LOCALLY GUSTY WEST WINDS WILL RETURN FOR TONIGHT WITH
GUSTS TO 40 MPH.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 30, 9:55 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 30, 9:55 PM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
955 PM PDT MON MAR 30 2015

.SYNOPSIS...
WEAKENING HIGH PRESSURE ALOFT THROUGH MID WEEK WILL LEAD
TO SLIGHTLY COOLER TEMPERATURES...MODERATE ONSHORE FLOW...AND NIGHT
AND MORNING LOW CLOUDS WEST OF THE MOUNTAINS. BREEZY WESTERLY WINDS
WILL DEVELOP OVER THE MOUNTAINS AND DESERTS TUESDAY AFTERNOON THROUGH
EARLY THURSDAY. A BRIEF PERIOD OF OFFSHORE FLOW FRIDAY INTO EARLY
SATURDAY WILL LEAD TO WARMER AND DRIER CONDITIONS. A TROUGH OF LOW
PRESSURE DEVELOPING OVER THE EASTERN PACIFIC LATE SATURDAY INTO
EARLY NEXT WEEK WILL BRING COOLER CONDITIONS A RETURN TO ONSHORE
FLOW...AND NIGHT AND MORNING LOW CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE 31/00Z KNKX SOUNDING SHOWS DRY CONDITIONS IN THE MID LEVELS
WITH A MARINE TEMPERATURE INVERSION NEAR 1200 FT MSL. LIGHT AND
VARIABLE WINDS EXTEND FROM THE SURFACE UP THROUGH 20000 FT MSL
WITH STRONGER NORTHERLY AND WESTERLY WINDS ALOFT. SURFACE PRESSURE
GRADIENTS REMAIN SIMILAR TO THOSE 24-HOURS AGO WITH +1.8 MB SAN-
CZZ AND +5.9 MB SAN-IPL INDICATING WEAK TO MODERATE ONSHORE FLOW.
IR SATELLITE IMAGERY OVERLAYED WITH 500 MB HEIGHTS INDICATES A
LOW PRESSURE DISTURBANCE PASSING OVER NORTHERN CALIFORNIA AND
OREGON...SLOWLY BREAKING DOWN THE RIDGE OF HIGH PRESSURE RIDGE
OVERHEAD. LATE TONIGHT...EXPECT THE MARINE LAYER STRATUS DECK TO
PUSH 10 TO 15 MILES...BRINGING PATCHY FOG WHERE CLOUDS INTERSECT
TERRAIN. THROUGH MID WEEK...WEAK ZONAL FLOW DEVELOPING OVER THE
AREA WILL TRANSLATE TO SLIGHTLY LOWER TEMPERATURES...WEAK TO
MODERATE ONSHORE FLOW...AND NIGHT AND MORNING LOW CLOUDS WEST OF
THE MOUNTAINS. WESTERLY WINDS WILL INCREASE OVER THE MOUNTAIN
RIDGE TOPS AND DESERT SLOPES LATE TUESDAY THROUGH
THURSDAY...SUSTAINED 25 TO 35 MPH GUSTING TO 50 MPH AT TIMES.

THE THROUGH WILL PASS THROUGH THE REGION ON THURSDAY...WITH OFFSHORE
FLOW QUICKLY DEVELOPING BEHIND IT. THIS WILL BRING WARMING AND
DRIER CONDITIONS WEST OF THE MOUNTAINS FRIDAY INTO SATURDAY.
EXPECT HIGH TEMPERATURES IN THE MID TO UPPER 70S ALONG THE COAST
AND MID 80S INLAND. ON SATURDAY...MID 70S ALONG THE COAST AND
LOWER 80S INLAND. YET ANOTHER LONGWAVE TROUGH OF LOW PRESSURE IS
PROGGED TO DEVELOP OVER THE EASTERN PACIFIC SUNDAY THROUGH EARLY
NEXT WEEK. THIS WILL AGAIN BRING STRENGTHENING ONSHORE
FLOW...BREEZY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS...AND A
RETURN TO THE NIGHT AND MORNING LOW CLOUDS. THE MODELS DIVERGE MID
NEXT WEEK WITH THE 18Z GFS INDICATING A WEAK TROUGH OVER SOUTHERN
CALIFORNIA...BUT WITH LITTLE TO NO PRECIP. IN CONTRAST...THE 12Z
ECMWF INDICATES A MUCH DEEPER TROUGH WITH SPOTTY PRECIP DEVELOPING
OVER SO CAL DURING THE TUESDAY/WEDNESDAY TIME FRAME. WITH MODEL
TO MODEL INCONSISTENCIES...CONFIDENCE OF RECEIVING MEASURABLE
PRECIP FROM THIS SYSTEM REMAINS LOW.

&&

.AVIATION... 310335Z...
COAST/VALLEYS...STRATUS WITH BASES 800-1200
FT MSL AND TOPS TO 1700 FT MSL MOVING INTO THE COASTAL AIRPORTS BY
07Z...THEN SPREADING 15-20 SM INLAND OVERNIGHT. AREAS OF 3-5SM VIS
IN BR WITH STRATUS OVERNIGHT...LOCALLY 1SM OR LESS WHERE CLOUDS NEAR
TERRAIN. STRATUS/FOG POSSIBLE VCNTY KONT 12-15Z...BUT CONFIDENCE IN
IT REACHING THE AIRPORT IS LOW. STRATUS/FOG CLEARING 15-
18Z...RETURNING TO THE COASTAL AIRPORTS 31/02-06Z WITH BASES 1000-
1500 FT MSL.

DESERTS/MTNS...FEW-SCT CLOUDS AOA 20000 FT MSL AND UNRESTRICTED VIS
THROUGH TUE EVENING. WEST WINDS WITH SFC GUSTS 30-40 KT DEVELOPING
TUE EVENING...STRONGEST THROUGH THE PASSES...ON THE DESERT SLOPES OF
THE MTNS...AND ADJACENT DESERT FOOTHILLS. MOD UDDFS AND LLWS
POSSIBLE OVER/E OF THE MTNS WITH THESE WINDS.

&&

.MARINE...
845 PM...COMBINED SEAS AROUND 10 FEET AND NORTHWEST WIND
GUSTS TO 25 KT ARE POSSIBLE ON THURSDAY OVER THE OUTER WATERS AS A
TROUGH MOVES INLAND NORTH OF THE AREA. THIS MAY RESULT IN HAZARDOUS
CONDITIONS TO SMALL CRAFT. OTHERWISE...NO HAZARDOUS MARINE WEATHER
IS EXPECTED THROUGH FRIDAY.

&&

.BEACHES... 850 PM...A 4 FT...15 SEC PERIOD SOUTH SWELL WILL
CONTINUE TO LOWER ON TUESDAY. HOWEVER...SURF OF 3-5 FT AND STRONG
RIP CURRENTS ARE STILL POSSIBLE ALONG SOUTH FACING BEACHES.

AN 8 FOOT/11 SECOND WEST-NORTHWEST SWELL WILL ARRIVE
WEDNESDAY...BUILDING TO 9 FT THURSDAY. THIS SWELL WILL GENERATE SURF
OF 4-6 FOOT SURF AND AN INCREASED RISK OF RIP CURRENTS. SWELL AND
SURF WILL RAPIDLY SUBSIDE LATE THU AND FRI.

&&

.SKYWARN...
SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JT
AVIATION/MARINE/BEACHES...SS

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.